At the Poison Control Center at Children's Hospital of Philadelphia, it's common for callers to tell us that a child has received two doses of a medicine used for controlling ADHD or an emergency room to call about a college student who has intentionally taken stimulant medication to stay awake to study for an exam.

A study published last month in Pediatrics showed that from 2000-2014, there were more than 150,000 cases of inappropriate ADHD medication exposures reported to United States Poison Control Centers. Three-fourths of these exposures were in children aged 12 or younger, most commonly as a result of a medication administration error, such as a duplicate dose.

It was also discovered that half of the exposures to ADHD medications reported in the adolescent group (ages 13 to 19) were intentional, which means that they were abusing them to get high or possibly to harm themselves. Unfortunately, three deaths were reported in this group.

What accounts for so many pediatric exposures to ADHD medications? The number of children diagnosed with ADHD has increased in prevalence in recent years.‍ Currently, about 6.4 million children have a diagnosis of ADHD. Many patients diagnosed with ADHD are treated with medications, most commonly stimulants, such as amphetamines (Adderall), lisdexamfetamine (Vyvanse), and methylphenidate (Ritalin). Stimulants are recommended for first-line ADHD treatment in both children and adults.

Stimulant medications may make you dependent or tolerant, and are known to have a high potential for abuse and misuse. Because of this, these medications are classified as controlled substances by the U.S. Drug Enforcement Administration.

Stimulants can have dangerous effects if taken by the wrong person or in large amounts. At normal doses, stimulant medications can cause an increase in heart rate and blood pressure, insomnia, loss of appetite, agitation, and aggressiveness. Withdrawal symptoms, such as drowsiness and depressed mood, can occur if stimulants are abruptly discontinued after years of therapy. This is one of several reasons why some pediatricians advocate for stimulant medication "holidays." If parents are considering a "holiday" for their child, it's important to discuss the decision with your medical provider to weigh the pros and cons.

When taken in excess, the side effects of stimulant medications can be more pronounced and in some cases life threatening. Severe agitation, confusion, hallucinations, high body temperature, heart problems, seizures, and death have been reported.

You can help prevent intentional and unintentional exposures by:

  • Storing the medication tightly closed and out of sight of not just young children, but also teens and adults.
  • Clearly communicating medication administration to your children's caregivers. You can use a written or electronic medication administration record.
  • Avoiding the urge to allow your child to self-administer stimulant medications until he or she can demonstrate responsible behavior for both self-administration with the appropriate dose as well as appropriate storage when not in use.
  • Talking to your child about the health risks associated with abusing ADHD medication and legal implications of sharing prescription medication with others.
  • Involving your family doctor if intentional misuse or abuse is suspected.

If you have any questions about these this medications, seek counseling from a health-care provider or your local pharmacist. The Poison Control Center is available 24/7 to answer any questions at 1-800-222-1222.

Jessica Wilczynski, PharmD, a PGY1 pharmacy resident at Thomas Jefferson University Hospital, and Sonal Agrawal, a PharmD candidate at Jefferson School of Pharmacy, worked on this article in collaboration with the Poison Control Center at Children's Hospital of Philadelphia.